Alert archive / Kentucky / Tornado Warnings in 1998

Tornado Warning 3, NWS Paducah, KY

March 27, 1998Ballard County, Kentucky

NWS Paducah, KY issued this tornado warning at Mar 27, 1998, 10:31 PM CST for Ballard County, Kentucky. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 27, 1998, 10:31 PM CST (04:31 UTC)
Expired
Mar 27, 1998, 11:00 PM CST
In force
29 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Ballard County, KY

The radar

The Paducah radar (KPAH), 20 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 10:45 PM CSTThunderstorm Wind 50Wickliffe, KYThunderstorm winds blew a large tree down across power lines on Highway 121. Some smaller trees were down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 8:45 PM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1881 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 280431 RRA
TORPAH
KYC007-280500-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1031 PM CST FRI MAR 27 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH KY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1100 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN KENTUCKY

   ...BALLARD COUNTY

A TORNADO IS EXPECTED TO MOVE THROUGH OR NEAR WICKLIFF BY 1040 PM.
AT 1020 PM...DOPPLER RADAR INDICATED A TORNADO 30 MILES WEST OF
PADUCAH NEAR WYATT. MOVEMENT WAS NORTHEAST AT 45 MPH.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD
TO SEE. TAKE COVER NOW. A BASEMENT OFFERS THE BEST PROTECTION. IF NO
BASEMENT IS AVAILABLE...SEEK REFUGE IN A SMALL INTERIOR TROOM SUCH AS
A CLOSET ON THE LOWEST FLOOR. YOU MAY ONLY HAVE A FEW SECONDS.
ABANDON CARS AND MOBILE HOMES FOR A STRONG BUILDING OR GET INTO A
DITCH OR CULVERT. BEWARE OF RISING WATER.

PRESLEY/SPODEN/SHANKLIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 27, 1:11 PM CST, 9 hours 20 minutes earlier.

Area forecast discussion, Mar 27, 1:11 PM CST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
111 PM CST FRI MAR 27 1998

18Z SURFACE CHART SHOWS LOW OVER SOUTHWEST KANSAS WITH WARM FRONT
EXTENDING INTO THE NORTHERN GREAT LAKES. SATELLITE AND KINX RADAR
DEPICT LINE OF THUNDERSTORMS FROM NEAR JLN TO FSM. HRY CHART CONFIRMS
THAT SOME STORMS HAVE PRODUCED WIND DAMAGE. MAIN FORECAST CHALLENGE FOR
TONIGHT INCLUDES TIMING AND TYPE OF THUNDERSTORMS.

ETA AND NGM SIMILAR WITH SOLUTIONS...BUT PREFER NGM INITIALIZATION AND
TIMING A LITTLE BETTER. NEGATIVELY TILTED SYSTEM WILL PUSH NORTHEAST
TO THE GREAT LAKES BY MIDDAY SATURDAY. BEST LIFT AT 00Z PLACED OVER
CENTRAL/SOUTHEAST MISSOURI...REACHING MISSISSIPPI RIVER JUST BEFORE
06Z. CURRENT STORM MOVEMENT WOULD SUPPORT THIS SOLUTION...WITH EVENING
TSTMS IN SOUTHEAST MISSOURI AND LATER IN THE EVENING WEST KY/SOUTH IL.

NGM GIVES HELICITIES IN EXCESS OF 600 M/S OVER SOUTHEAST MISSOURI AT
00Z...COINCIDING WITH BEST UVVS. WITH ON-GOING CONVECTION NOTED ON KINX
MOVING INTO THIS REGION BY AROUND 00Z THIS SHOULD BE BEST LOCATION FOR
SVR DEVELOPMENT. WITH TIGHT PRESSURE GRADIENT IN PLACE AND STORMS
APPROACHING...MAIN THREAT WILL BE DAMAGING WINDS. SINCE HEATING WILL BE
LOST DURING THE EVENING WE THINK THAT SVR THREAT WILL DECREASE
ACCORDINGLY EAST OF THE MISSISSIPPI RIVER OVERNIGHT. MOS LOOKS OK WITH
LIKELY OVERNIGHT POPS.

BEST VERTICAL VELOCITIES MOVE TO SOUTHERN INDIANA BY 12Z SATURDAY...SO
THINK THAT SHWRS/TSTMS SHOULD END THERE DURING THE MORNING. FORECAST
SOUNDINGS INDICATE LOW CLOUDS WILL REMAIN ACROSS MUCH OF THE REGION
DURING THE MORNING...BUT THESE SHOULD ERODE WITH DAYTIME SUN AND DRY
AIR WRAPPING AROUND UPPER LOW. SOUTHEAST MISSOURI SHOULD SEE SOME
CLEARING BEFORE SUNRISE.

FWC HAS WARMED OVERNIGHT LOWS AT PAH AND EVV DURING THE PAST TWO RUNS.
BASED ON PAST FEW NIGHTS...THINK THAT EITHER GUIDANCE HAS FINALLY
CAUGHT UP WITH WARM MINS...OR STILL A TOUCH COOL. HOWEVER...RAIN COOLED
AIR MAY CHANGE ALL OF THAT. FOOD FOR THOUGHT.

CNJ/ML

In the hours before

Local storm report, Mar 27, 9:01 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
901 PM CST FRI MAR 27 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0817 PM                              MO   1 INCH HAIL
03/27/98   RIPLEY                         EMA REPORTED IN NORTH
                                          CENTRAL PART OF THE
                                          COUNTY.

0825 PM    DONIPHAN                  MO   2.75 INCH HAIL
03/27/98   RIPLEY                         EMA REPORTED 2 MILES NORTH
                                          OF DONIPHAN ON HIGHWAY 21.
Local storm report, Mar 27, 9:05 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
905 PM CST FRI MAR 27 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0901 PM    CATRON                    MO   50 MPH TSTM GUST
03/27/98   NEW MADRID                     REPORT FROM AMATEUR RADIO
                                          SPOTTER
Special weather statement, Mar 27, 10:00 PM CST, 31 minutes before
MOZ076-086-087-100-107>112-114-280945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1000 PM CST FRI MAR 27 1998

...THE SEVERE THUNDERSTORM WATCH FOR BOLLINGER...CAPE GIRARDEAU AND
PERRY COUNTY HAS BEEN ALLOWED TO EXPIRE...
...A TORNADO WATCH HAS BEEN ISSUED FOR THE REMAINDER OF SOUTHEAST
MISSOURI UNTIL 300 AM CST...

THUNDERSTORMS OVER BOLLINGER...CAPE GIRARDEAU AND PERRY COUNTIES HAVE
DIMINISHED SINCE 930 PM CST. THE BEST CHANCE FOR SEVERE WEATHER HAS
SHIFTED SOUTH OF THESE COUNTIES...SO THE SEVERE THUNDERSTORM WATCH FOR
THESE AREAS HAS BEEN ALLOWED TO EXPIRE.

A TORNADO WATCH HAS BEEN ISSUED FOR THE REMAINDER OF SOUTHEAST MISSOURI
UNTIL 300 AM SATURDAY. THE TORNADO WATCH INCLUDES CARTER...RIPLEY...
WAYNE...BUTLER...STODDARD...SCOTT...NEW MADRID AND MISSISSIPPI
COUNTIES. SOME CITIES INCLUDED IN THE TORNADO WATCH ARE GREENVILLE...
POPLAR BLUFF...SIKESTON...AND NEW MADRID.
.
STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR FURTHER STATEMENTS
AND POSSIBLE WARNINGS CONCERNING THIS POTENTIALLY DANGEROUS SITUATION.

CNJ
Special weather statement, Mar 27, 10:00 PM CST, 31 minutes before
MOZ076-086-087-100-107>112-114-280945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1000 PM CST FRI MAR 27 1998

...THE SEVERE THUNDERSTORM WATCH FOR BOLLINGER...CAPE GIRARDEAU AND
PERRY COUNTY HAS BEEN ALLOWED TO EXPIRE...
...A TORNADO WATCH HAS BEEN ISSUED FOR THE REMAINDER OF SOUTHEAST
MISSOURI UNTIL 300 AM CST...

THUNDERSTORMS OVER BOLLINGER...CAPE GIRARDEAU AND PERRY COUNTIES HAVE
DIMINISHED SINCE 930 PM CST. THE BEST CHANCE FOR SEVERE WEATHER HAS
SHIFTED SOUTH OF THESE COUNTIES...SO THE SEVERE THUNDERSTORM WATCH FOR
THESE AREAS HAS BEEN ALLOWED TO EXPIRE.

A TORNADO WATCH HAS BEEN ISSUED FOR THE REMAINDER OF SOUTHEAST MISSOURI
UNTIL 300 AM SATURDAY. THE TORNADO WATCH INCLUDES CARTER...RIPLEY...
WAYNE...BUTLER...STODDARD...SCOTT...NEW MADRID AND MISSISSIPPI
COUNTIES. SOME CITIES INCLUDED IN THE TORNADO WATCH ARE GREENVILLE...
POPLAR BLUFF...SIKESTON...AND NEW MADRID.
.
STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR FURTHER STATEMENTS
AND POSSIBLE WARNINGS CONCERNING THIS POTENTIALLY DANGEROUS SITUATION.

CNJ
Special weather statement, Mar 27, 10:08 PM CST, 23 minutes before
ILZ090>094-KYZ001>022-MOZ112-114-281000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1008 PM CST FRI MAR 27 1998

...STRONG WIND ACROSS PORTIONS OF WESTERN KENTUCKY THIS EVENING...

WINDS ACROSS MUCH OF FAR SOUTHERN ILLINOIS AND WESTERN KENTUCKY HAVE
BEEN OBSERVED FROM 20 TO 30 MPH WITH A FEW GUSTS APPROACHING 50 MPH.
SOME TREE DAMAGE HAS BEEN REPORTED AS A RESULT OF THE WIND IN BALLARD
COUNTY IN FAR WEST KENTUCKY.

CONTINUED MINOR TREE LIMB DAMAGE IS LIKELY...ALONG WITH DIFFICULT
DRIVING CONDITIONS. YOU MAY WANT TO SECURE OUTDOOR OBJECTS.

NOLES
Special weather statement, Mar 27, 10:08 PM CST, 23 minutes before
ILZ090>094-KYZ001>022-MOZ112-114-281000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1008 PM CST FRI MAR 27 1998

...STRONG WIND ACROSS PORTIONS OF WESTERN KENTUCKY THIS EVENING...

WINDS ACROSS MUCH OF FAR SOUTHERN ILLINOIS AND WESTERN KENTUCKY HAVE
BEEN OBSERVED FROM 20 TO 30 MPH WITH A FEW GUSTS APPROACHING 50 MPH.
SOME TREE DAMAGE HAS BEEN REPORTED AS A RESULT OF THE WIND IN BALLARD
COUNTY IN FAR WEST KENTUCKY.

CONTINUED MINOR TREE LIMB DAMAGE IS LIKELY...ALONG WITH DIFFICULT
DRIVING CONDITIONS. YOU MAY WANT TO SECURE OUTDOOR OBJECTS.

NOLES

Nearby

Tornado Warnings in Kentucky, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.